What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 20, 10:17 PM EST, 43 minutes earlier.
Area forecast discussion, Mar 20, 10:17 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1117 PM EDT Wed Mar 20 2024
.SYNOPSIS...
Scattered rain and snow squalls move across the region this
evening, with snow persisting through the overnight hours over
Penobscot Bay. Gusty northwest winds are expected on Thursday,
with cold temperatures and wind chills in store for Friday
morning. A low moves across the region Saturday morning,
bringing notable accumulating snowfall to interior NH and ME,
rain and snow in coastal/southern NH/ME. Afterwards, seasonable
temperatures are expected to start the work week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Update...Cloud tops continue to cool and are displaying a nice
warm conveyor signature. Lift should continue to increase thru
the next several hours...as a band of mainly snow develops from
the foothills north into the mtns of western ME. I have nudged
snowfall totals up again...and expanded the advisory. While some
of the advisory may not see 4 inches of snow...any accumulation
on roads that have little if any treatment left on them after
plenty of rain to start the month will get slippery.
Previous discussion...Surprisingly complex forecast for tonight
given the fast timing of the system as sfc low developing near
the Hudson valley this afternoon tracks toward SE NH this
evening, crosses Penobscot Bay overnight and reaches toward
Houlton by Thu morning. It will intensify overnight, losing
about 12 mb of pressure, and this will slow it a bit and allow
for good mid- level forcing and dynamics. This should lead to a
steadier snow over the mes through tonight, with some bursts of
heavy snow, and while 1-3” are expected in the mtns valleys, as
much as 8-10 inches is expected on the mountaintops. In the
south, across central and southern NH and interior SW ME, snow
will be more short-lived, but could be more intense as well. The
triple point of the developing will pass through this area,
likely between 8 PM and mid night, and will see a convective
line develop, which could produce snow squalls, or a t least a
brief burst if intense snow, if the winds don;t materialize
until after the line moves through. In this area precip will
likely start out as rain until the precip becomes more intense.
Also winds will pick up quickly behind that line and temps will
fall rapidly from above to below in an hour or so, which could
make roads slippery as well. In the area where the advisory has
been issued /Waldo and Knox counties/ that line will slow and
transition into more thermodynamic and dynamically driven
forcing, with banding likely to develop a few hours around and
after midnight, with snowfall rates near an inch an hour
possible. For the most part the S and SW zones, precip will end
before midnight. Otherwise in the E, snow will end sometime
around the morning commute, and in the mtns, upslope continue
into Thursday. Temps fall rapidly behind the front and push mins
down into the low 20s in the mtns to the upper 20s in S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
On Thu W-NW flow behind the system will continue with gusts of
35-40 mph at times throughout the day, and stronger winds
expected across the higher terrain in the downslope areas, where
gusts of 50+ mph may be possible. Outside the mtns, it should
be at least partly if not mostly sunny with highs mid to upper
20s in the N to mid to upper 30s in the S, and the strong gusty
winds will make it feel evening colder.
Upslope snows will continue in the mtns into Thu evening, but
should begin to wind down down as winds diminish, and CAA
subsides. Otherwise it’ll be clear and cold with lighter winds,
but still a breeze through the night, and lows from around 10
above in the mtns to 15-20 in the S. Wind chills will dip to -5
to -10 in the N, and to around 5 above in the S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
-----------------------------------------------------------------
Summary:
*Friday Morning starts out cold.
*Potentially impactful snowfall possible this weekend across
interior NH / ME.
*Seasonable temperatures to start off next week.
-----------------------------------------------------------------
Discussion:
Friday starts off cold and breezy. Temperatures look to start
off in the teens across the population corridors, but locations
north of the mountains could start off Friday with temperatures
in the low single-digits and wind chills below -10F. However,
temperatures should rebound quite a bit, and highs should make
it above freezing in most areas south of the mountains.
The interaction between a northern stream shortwave over the Great
Lakes and a low over the Southeast US may bring a winter storm into
the region for Saturday. Models have been pretty consistent bringing
a solid amount of snow into the forecast over interior NH and
central/northwestern Maine over the past few days. By early morning
Saturday, mostly snow spreads across the entire region.
Very moist air will get advected from a LLJ that stretches
nearly 1000 miles long thanks to the positioning of these two
disturbances. This is important because models seem pretty
confident about strong forcing, low-level instability and a
favorable zone of high frontogenesis over an axis that lies
across interior NH and Maine. This is important because where
this axis sets up will determine if, and where we could see
mesoscale snowbanding. Looking at these parameters for a few
analogous storms from past winters, the ingredients are
certainly there to potentially see warning-level snow totals
within snowbands.
By daybreak, most locations near the coast should change over to
rain, and any snow should stay confined to the White Mountains and
north of there. The aforementioned low that was over the southeast
arrives in New England Saturday afternoon, with more cold air
gradually working it way into the region. The mountains could see
more noticble accumulating snowfall, with most of northern New
England changing back over to snow Saturday night. The storm
finally exits the region early Sunday morning. Clouds should
clear out over land during the day Sunday with seasonable
temperatures expected to start the next work week.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Short Term...
At southern terminals KCON/KMHT/KPSM/KPWM, will see VFR be the
persistent flight category, but all of these could see some
tempo restrictions to IFR or lower in intense SHSN or squall
this evening, In the N and E, variable MVFR?IFR conditions are
expected overnight. W-NW winds will pick up at all locations
late this evening, with gust of 25-30 kts. The winds will pick
up a bit during Thu with gusts up to 35 kt. Otherwise all
terminals should return to VFR by morning, except for KHIE,
which will likely stick at MVFR at least through the morning in
upslope clouds an SHSN.
Long Term...
High pressure on Friday should keep restrictions out of the
forecast initially. It will be cold, with diminishing winds
through the day. Clouds increase overnight. Restrictions quickly
diminish as a low brings rain and snow Saturday morning. LIFR
and IFR likely through the day on Saturday and most of the
evening as well. CIGs and visibility improve on Sunday as the
low moves away.
&&
.MARINE...
Short Term...
Winds shift to NW late this evening and increase to gales during
the overnight, with strong gales likely by Thu morning into Thu
afternoon. Winds gradually diminish Thu night, and should be
below gales by Friday.
Long Term...
3-5 ft seas and westerly winds at 15-20kts expected to start the day
Friday. Wave heights and winds will decrease through the day. Winds
shift to the south, overnight Friday, with wave heights gradually
increasing through the day Saturday as a low moves across the
region. Saturday night, winds shift to northeasterlies at 20-25kts.
SCA issuance likely on Sunday, as seas increase to 6-10ft by Sunday
morning. High seas continue through the remainder of Sunday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 9 AM EDT Thursday for MEZ007>009-
012>014-022-027-028-033.
NH...Winter Weather Advisory until 9 AM EDT Thursday for NHZ001>004.
MARINE...Gale Warning from 2 AM Thursday to 11 AM EDT Friday for
ANZ150>154.
&&
NEAR TERM...LegroHazardous weather outlook, Mar 20, 7:58 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
858 PM EDT Wed Mar 20 2024
MEZ022-027-028-220100-
Interior Waldo-Knox-Coastal Waldo-
858 PM EDT Wed Mar 20 2024
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Strong, gusty winds are likely behind a departing low pressure
system on Thursday.
Accumulating snowfall or a mix of rain and snow are possible Friday
night into Saturday as low pressure tracks through New England.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MEZ007>009-012>014-033-NHZ001>004-220100-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
858 PM EDT Wed Mar 20 2024
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Strong, gusty winds are likely behind a departing low pressure
system on Thursday.
Accumulating snowfall and hazardous travel conditions are possible
again on Saturday as low pressure tracks through New England.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ018>021-023>026-NHZ005>015-220100-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
858 PM EDT Wed Mar 20 2024
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.
.DAY ONE...Tonight.
A period of snow is expected to develop tonight. A few snow showers
this evening may be briefly intense, with rapid reduction in
visibility and slick roadways.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong, gusty winds are likely behind a departing low pressure
system on Thursday.
Accumulating snowfall or a mix of rain and snow are possible Friday
night into Saturday as low pressure tracks through New England.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-220100-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
858 PM EDT Wed Mar 20 2024
...GALE WARNING IN EFFECT FROM 2 AM THURSDAY TO 11 AM EDT FRIDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Westerly gales are possible Thursday and Thursday night as low
pressure moves into New Brunswick.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 20, 5:17 PM EST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Gray ME
617 PM EDT Wed Mar 20 2024
NHZ005-007-011-015-202300-
Western And Central Hillsborough-Cheshire-Southern Grafton-Sullivan-
617 PM EDT Wed Mar 20 2024
...An area of heavy snow showers will affect Sullivan and Cheshire
Counties...
At 617 PM EDT...An area of heavy snow showers was along a line
extending from Windsor to near Buckland...and moving east AT 35 MPH.
Locations impacted include...
Keene, Claremont, Jaffrey, New London, Grafton, Peterborough,
Charlestown, Enfield, Winchester, Antrim, Bradford, Dublin, Richmond,
Harrisville, Nelson, Rindge, Walpole, Alstead, Westmoreland, and
Swanzey.
This includes Interstate 89 between mile markers 37 and 48.
This also includes...
Mount Monadnock.
* Winds in excess of 35 mph are possible with this area of heavy
snow showers.
* Visibilities will drop quickly to less than a half mile in this
area of heavy snow showers.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4300 7244 4357 7238 4360 7232 4356 7211
4353 7210 4355 7207 4353 7193 4344 7201
4344 7206 4339 7205 4332 7209 4319 7201
4318 7204 4294 7206 4294 7200 4280 7198
4279 7195 4271 7193 4273 7246 4287 7256
TIME...MOT...LOC 2217Z 264DEG 30KT 4349 7241 4263 7275
TubbsSpecial weather statement, Mar 20, 6:08 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Gray ME
708 PM EDT Wed Mar 20 2024
NHZ002-003-005-007>009-210000-
Merrimack-Belknap-Northern Grafton-Southern Coos-Southern
Grafton-Sullivan-
708 PM EDT Wed Mar 20 2024
...An area of heavy snow showers will affect southwestern Coos...
northern Sullivan...Grafton...northwestern Belknap and northwestern
Merrimack Counties...
At 707 PM EDT...An area of heavy snow showers was along a line
extending from near Littleton to near New London...and moving east AT
25 MPH.
Locations impacted include...
Laconia, Claremont, Lebanon, Berlin, Franklin, Littleton, Lancaster,
Bethlehem, Lincoln, New London, Plymouth, Meredith, Moultonborough,
Grafton, Hanover, Haverhill, Enfield, Canaan, Holderness, and
Ashland.
This includes the following highways...
Interstate 89 between mile markers 35 and 60.
Interstate 93 between mile markers 55 and 131.
This also includes...
Franconia Notch, Mount Moosilauke, Rumney Rocks, Cannon Mountain,
and North Twin Mountain.
* Winds in excess of 35 mph are possible with this area of heavy
snow showers.
* Visibilities will drop quickly to less than a half mile in this
area of heavy snow showers.
Temperatures are above freezing...but sharply colder temperatures
following the snow will cause any water or slush to quickly freeze
on roads and sidewalks. Untreated road surfaces will become
slippery. Reduced speeds and distance between vehicles is advised.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4369 7231 4377 7220 4386 7219 4397 7209
4399 7212 4408 7203 4428 7207 4432 7203
4435 7182 4452 7159 4460 7132 4417 7137
4421 7143 4413 7138 4391 7140 4389 7156
4377 7153 4369 7143 4342 7146 4341 7240
TIME...MOT...LOC 2307Z 248DEG 22KT 4429 7172 4342 7195
LegroSpecial weather statement, Mar 20, 7:00 PM EST, 4 hours before
Special Weather Statement
National Weather Service Gray ME
800 PM EDT Wed Mar 20 2024
MEZ018-NHZ001>010-210045-
Interior York-Merrimack-Belknap-Northern Grafton-Strafford-Northern
Coos-Southern Carroll-Southern Coos-Southern
Grafton-Sullivan-Northern Carroll-
800 PM EDT Wed Mar 20 2024
...An area of heavy snow will affect Coos...northwestern Strafford...
northeastern Sullivan...Grafton...Belknap...northern Merrimack and
Carroll Counties...
At 759 PM EDT...An area of heavy snow was along a line extending from
near Colebrook to near Gilmanton...and moving east AT 20 MPH.
Locations impacted include...
Laconia, Conway, Berlin, Franklin, Littleton, Lancaster, Fryeburg,
Bethlehem, Colebrook, Lincoln, New London, Plymouth, Moultonborough,
Ossipee, Meredith, Grafton, Farmington, Loudon, Alton, and Haverhill.
This includes the following highways...
Interstate 89 between mile markers 35 and 38.
Interstate 93 between mile markers 53 and 131.
This also includes...
Lake Winnipesaukee, Crawford Notch State Park, Franconia Notch,
Umbagog Lake State Park, and First Connecticut Lake.
* Winds in excess of 35 mph are possible with this area of heavy
snow.
* Visibilities will drop quickly to less than a half mile in this
area of heavy snow.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4435 7192 4435 7182 4440 7179 4450 7158
4456 7160 4459 7154 4475 7163 4491 7150
4499 7154 4501 7147 4501 7150 4520 7140
4524 7144 4523 7138 4530 7130 4524 7115
4531 7108 4379 7098 4337 7100 4342 7209
TIME...MOT...LOC 2359Z 274DEG 19KT 4496 7135 4345 7143
TubbsLocal storm report, Mar 20, 8:52 PM EST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
952 PM EDT Wed Mar 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM Snow Sugar Hill 44.22N 71.78W
03/20/2024 M5.5 inch Grafton NH Public
Fell between 730-945 PM and still snowing.
&&
HATLocal storm report, Mar 20, 8:53 PM EST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
953 PM EDT Wed Mar 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM Snow 2 ESE Jefferson 44.40N 71.43W
03/20/2024 M4.5 inch Coos NH Trained Spotter
&&
HATSpecial weather statement, Mar 20, 10:24 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Gray ME
1124 PM EDT Wed Mar 20 2024
MEZ020-021-210530-
Androscoggin-Kennebec-
1124 PM EDT Wed Mar 20 2024
...An area of heavy snow will affect Kennebec and Androscoggin
Counties...
At 1123 PM EDT...An area of heavy snow was over Lewiston...moving
northeast AT 30 MPH.
Locations impacted include...
Lewiston, Auburn, Augusta, Waterville, Fairfield, Gardiner, Mechanic
Falls, Oakland, Turner, China, Litchfield, Clinton, Belgrade,
Livermore Falls, Farmingdale, Manchester, Hallowell, Canton,
Winthrop, and Palermo.
This includes the following highways...
Interstate 295 between mile markers 49 and 51.
Interstate 95 between mile markers 74 and 131, and between mile
markers 134 and 143.
* Visibilities will drop quickly to less than a quarter mile in
this area of heavy snow.
* Snowfall rates of 1 to 2 inches per hour are occurring in this
area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4446 6945 4428 6953 4428 6965 4412 6966
4417 6985 4411 6990 4412 7000 4391 7012
4404 7032 4399 7036 4402 7047 4422 7032
4445 7027 4449 7004 4459 7004 4461 6993
4458 6960 4470 6963 4472 6947 4447 6939
TIME...MOT...LOC 0323Z 243DEG 26KT 4413 7015
Legro